To the Editor.—
Dr Laskin makes two points that merit further comment.First, he notes that abnormal jaw movements may be caused by factors unrelated to ingestion of major tranquilizers. This fact seems to be frequently forgotten in the controversy over tardive dyskinesia in clinical psychiatry. Registered with our aftercare program is a woman who has been receiving major tranquilizers for many years. She demonstrates the oral-buccal-lingual movements said to be typical of tardive dyskinesia. An admission note from another hospital in 1951 describes identical abnormal movements. Major tranquilizers were introduced into her drug regimen in 1954. Major tranquilizers cannot be implicated in every instance of a psychiatric patient who experiences abnormal jaw movements.Secondly, the author states that in cases of drug-induced movement disorders, "the problem can be eliminated by discontinuing therapy with the drug." Drug discontinuation in the face of apparent tardive dyskinesia is a complex issue with
Amdur MA. Involuntary Jaw Movements in Elderly Patients. JAMA. 1977;237(16):1690–1691. doi:10.1001/jama.1977.03270430032005
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: